• Previous Article
    Optimal production, pricing and government subsidy policies for a closed loop supply chain with uncertain returns
  • JIMO Home
  • This Issue
  • Next Article
    Pricing options on investment project contraction and ownership transfer using a finite volume scheme and an interior penalty method
May  2020, 16(3): 1369-1388. doi: 10.3934/jimo.2019007

Effect of information on the strategic behavior of customers in a discrete-time bulk service queue

1. 

School of Mathematical Sciences, National Institute of Science Education and Research, Bhubaneswar, India

2. 

School of Computer Applications, Kalinga Institute of Industrial Technology, Bhubaneswar, India

Received  February 2018 Revised  October 2018 Published  March 2019

We consider the equilibrium and socially optimal behavior of strategic customers in a discrete-time queue with bulk service. The service batch size varies from a single customer to a maximum of 'b' customers. We study the equilibrium and socially optimal balking strategies under two information policies: observable and unobservable. In the former policy, a service provider discloses the queue length information to arriving customers and conceals it in the latter policy. The effect of service batch size and other queueing parameters on the equilibrium strategies under both information policies are compared and illustrated with numerical experiments.

Citation: Gopinath Panda, Veena Goswami. Effect of information on the strategic behavior of customers in a discrete-time bulk service queue. Journal of Industrial & Management Optimization, 2020, 16 (3) : 1369-1388. doi: 10.3934/jimo.2019007
References:
[1]

O. Boudali and A. Economou, Optimal and equilibrium balking strategies in the single server Markovian queue with catastrophes, European Journal of Operational Research, 218 (2012), 708-715.  doi: 10.1016/j.ejor.2011.11.043.  Google Scholar

[2]

O. Bountali and A. Economou, Equilibrium joining strategies in batch service queueing systems, European Journal of Operational Research, 260 (2017), 1142-1151.  doi: 10.1016/j.ejor.2017.01.024.  Google Scholar

[3]

A. Burnetas and A. Economou, Equilibrium customer strategies in a single server Markovian queue with setup times, Queueing Systems, 56 (2007), 213-228.  doi: 10.1007/s11134-007-9036-7.  Google Scholar

[4]

A. EconomouA. Gómez-Corral and S. Kanta, Optimal balking strategies in single-server queues with general service and vacation times, Performance Evaluation, 68 (2011), 967-982.  doi: 10.1016/j.peva.2011.07.001.  Google Scholar

[5]

A. Economou and S. Kanta, Equilibrium balking strategies in the observable single-server queue with breakdowns and repairs, Operations Research Letters, 36 (2008), 696-699.  doi: 10.1016/j.orl.2008.06.006.  Google Scholar

[6]

N. M. Edelson and D. K. Hilderbrand, Congestion Tolls for Poisson Queuing Processes, Econometrica, 43 (1975), 81-92.  doi: 10.2307/1913415.  Google Scholar

[7]

S. Gao and J. Wang, Equilibrium balking strategies in the observable Geo/Geo/1 queue with delayed multiple vacations, RAIRO-Operations Research, 50 (2016), 119-129.  doi: 10.1051/ro/2015019.  Google Scholar

[8]

V. Goswami and G. Panda, Optimal information policy in discrete-time queues with strategic customers, Journal of Industrial & Management Optimization, 15 (2019), 689-703.  doi: 10.3934/jimo.2018065.  Google Scholar

[9] R. Hassin, Rational Queueing, CRC press, 2016.  doi: 10.1201/b20014.  Google Scholar
[10]

R. Hassin and M. Haviv, To Queue or Not to Queue: Equilibrium Behavior in Queueing Systems, Springer Science & Business Media, 2003. doi: 10.1007/978-1-4615-0359-0.  Google Scholar

[11]

J. J. Hunter, Mathematical Techniques of Applied Probability: Discrete Time Models: Basic Theory, vol. 1, Academic Press, 1983.  Google Scholar

[12]

Y. Kerner, Equilibrium joining probabilities for an M/G/1 queue, Games and Economic Behavior, 71 (2011), 521-526.  doi: 10.1016/j.geb.2010.06.002.  Google Scholar

[13]

J. Liu and J. Wang, Strategic joining rules in a single server Markovian queue with Bernoulli vacation, Operational Research, 17 (2017), 413-434.  doi: 10.1007/s12351-016-0231-3.  Google Scholar

[14]

Z. LiuY. Ma and Z. G. Zhang, Equilibrium mixed strategies in a discrete-time markovian queue under multiple and single vacation policies, Quality Technology & Quantitative Management, 12 (2015), 369-382.  doi: 10.1080/16843703.2015.11673387.  Google Scholar

[15]

Y. MaW.-q. Liu and J.-h. Li, Equilibrium balking behavior in the Geo/Geo/1 queueing system with multiple vacations, Applied Mathematical Modelling, 37 (2013), 3861-3878.  doi: 10.1016/j.apm.2012.08.017.  Google Scholar

[16]

Y. Ma and Z. Liu, Pricing Analysis in Geo/Geo/1 Queueing System, Mathematical Problems in Engineering, 2015 (2015), Art. ID 181653, 5 pp. doi: 10.1155/2015/181653.  Google Scholar

[17] J. Medhi, Stochastic Models in Queueing Theory, Academic Press, 2003.   Google Scholar
[18]

P. Naor, The regulation of queue size by levying tolls, Econometrica, 37 (1969), 15-24.  doi: 10.2307/1909200.  Google Scholar

[19]

G. Panda, V. Goswami and A. D. Banik, Equilibrium and socially optimal balking strategies in Markovian queues with vacations and sequential abandonment, Asia-Pacific Journal of Operational Research, 33 (2016), 1650036, 34pp. doi: 10.1142/S0217595916500366.  Google Scholar

[20]

G. PandaV. Goswami and A. D. Banik, Equilibrium behaviour and social optimization in Markovian queues with impatient customers and variant of working vacations, RAIRO-Operations Research, 51 (2017), 685-707.   Google Scholar

[21]

G. PandaV. GoswamiA. D. Banik and D. Guha, Equilibrium balking strategies in renewal input queue with Bernoulli-schedule controlled vacation and vacation interruption, Journal of Industrial and Management Optimization, 12 (2016), 851-878.  doi: 10.3934/jimo.2016.12.851.  Google Scholar

[22]

W. Sun and S. Li, Equilibrium and optimal behavior of customers in Markovian queues with multiple working vacations, TOP, 22 (2014), 694-715.  doi: 10.1007/s11750-013-0288-6.  Google Scholar

[23]

F. Wang, J. Wang and F. Zhang, Equilibrium customer strategies in the Geo/Geo/1 queue with single working vacation, Discrete Dynamics in Nature and Society, 2014 (2014), Art. ID 309489, 9 pp. doi: 10.1155/2014/309489.  Google Scholar

[24] M. E. Woodward, Communication and Computer Networks: Modelling with discrete-time queues, IEEE Computer Soc. Press, 1994.   Google Scholar
[25]

T. YangJ. Wang and F. Zhang, Equilibrium Balking Strategies in the Geo/Geo/1 Queues with Server Breakdowns and Repairs, Quality Technology & Quantitative Management, 11 (2014), 231-243.  doi: 10.1080/16843703.2014.11673341.  Google Scholar

[26]

F. ZhangJ. Wang and B. Liu, On the optimal and equilibrium retrial rates in an unreliable retrial queue with vacations, Journal of Industrial and Management Optimization, 8 (2012), 861-875.  doi: 10.3934/jimo.2012.8.861.  Google Scholar

[27]

F. ZhangJ. Wang and B. Liu, Equilibrium joining probabilities in observable queues with general service and setup times, Journal of Industrial and Management Optimization, 9 (2013), 901-917.  doi: 10.3934/jimo.2013.9.901.  Google Scholar

show all references

References:
[1]

O. Boudali and A. Economou, Optimal and equilibrium balking strategies in the single server Markovian queue with catastrophes, European Journal of Operational Research, 218 (2012), 708-715.  doi: 10.1016/j.ejor.2011.11.043.  Google Scholar

[2]

O. Bountali and A. Economou, Equilibrium joining strategies in batch service queueing systems, European Journal of Operational Research, 260 (2017), 1142-1151.  doi: 10.1016/j.ejor.2017.01.024.  Google Scholar

[3]

A. Burnetas and A. Economou, Equilibrium customer strategies in a single server Markovian queue with setup times, Queueing Systems, 56 (2007), 213-228.  doi: 10.1007/s11134-007-9036-7.  Google Scholar

[4]

A. EconomouA. Gómez-Corral and S. Kanta, Optimal balking strategies in single-server queues with general service and vacation times, Performance Evaluation, 68 (2011), 967-982.  doi: 10.1016/j.peva.2011.07.001.  Google Scholar

[5]

A. Economou and S. Kanta, Equilibrium balking strategies in the observable single-server queue with breakdowns and repairs, Operations Research Letters, 36 (2008), 696-699.  doi: 10.1016/j.orl.2008.06.006.  Google Scholar

[6]

N. M. Edelson and D. K. Hilderbrand, Congestion Tolls for Poisson Queuing Processes, Econometrica, 43 (1975), 81-92.  doi: 10.2307/1913415.  Google Scholar

[7]

S. Gao and J. Wang, Equilibrium balking strategies in the observable Geo/Geo/1 queue with delayed multiple vacations, RAIRO-Operations Research, 50 (2016), 119-129.  doi: 10.1051/ro/2015019.  Google Scholar

[8]

V. Goswami and G. Panda, Optimal information policy in discrete-time queues with strategic customers, Journal of Industrial & Management Optimization, 15 (2019), 689-703.  doi: 10.3934/jimo.2018065.  Google Scholar

[9] R. Hassin, Rational Queueing, CRC press, 2016.  doi: 10.1201/b20014.  Google Scholar
[10]

R. Hassin and M. Haviv, To Queue or Not to Queue: Equilibrium Behavior in Queueing Systems, Springer Science & Business Media, 2003. doi: 10.1007/978-1-4615-0359-0.  Google Scholar

[11]

J. J. Hunter, Mathematical Techniques of Applied Probability: Discrete Time Models: Basic Theory, vol. 1, Academic Press, 1983.  Google Scholar

[12]

Y. Kerner, Equilibrium joining probabilities for an M/G/1 queue, Games and Economic Behavior, 71 (2011), 521-526.  doi: 10.1016/j.geb.2010.06.002.  Google Scholar

[13]

J. Liu and J. Wang, Strategic joining rules in a single server Markovian queue with Bernoulli vacation, Operational Research, 17 (2017), 413-434.  doi: 10.1007/s12351-016-0231-3.  Google Scholar

[14]

Z. LiuY. Ma and Z. G. Zhang, Equilibrium mixed strategies in a discrete-time markovian queue under multiple and single vacation policies, Quality Technology & Quantitative Management, 12 (2015), 369-382.  doi: 10.1080/16843703.2015.11673387.  Google Scholar

[15]

Y. MaW.-q. Liu and J.-h. Li, Equilibrium balking behavior in the Geo/Geo/1 queueing system with multiple vacations, Applied Mathematical Modelling, 37 (2013), 3861-3878.  doi: 10.1016/j.apm.2012.08.017.  Google Scholar

[16]

Y. Ma and Z. Liu, Pricing Analysis in Geo/Geo/1 Queueing System, Mathematical Problems in Engineering, 2015 (2015), Art. ID 181653, 5 pp. doi: 10.1155/2015/181653.  Google Scholar

[17] J. Medhi, Stochastic Models in Queueing Theory, Academic Press, 2003.   Google Scholar
[18]

P. Naor, The regulation of queue size by levying tolls, Econometrica, 37 (1969), 15-24.  doi: 10.2307/1909200.  Google Scholar

[19]

G. Panda, V. Goswami and A. D. Banik, Equilibrium and socially optimal balking strategies in Markovian queues with vacations and sequential abandonment, Asia-Pacific Journal of Operational Research, 33 (2016), 1650036, 34pp. doi: 10.1142/S0217595916500366.  Google Scholar

[20]

G. PandaV. Goswami and A. D. Banik, Equilibrium behaviour and social optimization in Markovian queues with impatient customers and variant of working vacations, RAIRO-Operations Research, 51 (2017), 685-707.   Google Scholar

[21]

G. PandaV. GoswamiA. D. Banik and D. Guha, Equilibrium balking strategies in renewal input queue with Bernoulli-schedule controlled vacation and vacation interruption, Journal of Industrial and Management Optimization, 12 (2016), 851-878.  doi: 10.3934/jimo.2016.12.851.  Google Scholar

[22]

W. Sun and S. Li, Equilibrium and optimal behavior of customers in Markovian queues with multiple working vacations, TOP, 22 (2014), 694-715.  doi: 10.1007/s11750-013-0288-6.  Google Scholar

[23]

F. Wang, J. Wang and F. Zhang, Equilibrium customer strategies in the Geo/Geo/1 queue with single working vacation, Discrete Dynamics in Nature and Society, 2014 (2014), Art. ID 309489, 9 pp. doi: 10.1155/2014/309489.  Google Scholar

[24] M. E. Woodward, Communication and Computer Networks: Modelling with discrete-time queues, IEEE Computer Soc. Press, 1994.   Google Scholar
[25]

T. YangJ. Wang and F. Zhang, Equilibrium Balking Strategies in the Geo/Geo/1 Queues with Server Breakdowns and Repairs, Quality Technology & Quantitative Management, 11 (2014), 231-243.  doi: 10.1080/16843703.2014.11673341.  Google Scholar

[26]

F. ZhangJ. Wang and B. Liu, On the optimal and equilibrium retrial rates in an unreliable retrial queue with vacations, Journal of Industrial and Management Optimization, 8 (2012), 861-875.  doi: 10.3934/jimo.2012.8.861.  Google Scholar

[27]

F. ZhangJ. Wang and B. Liu, Equilibrium joining probabilities in observable queues with general service and setup times, Journal of Industrial and Management Optimization, 9 (2013), 901-917.  doi: 10.3934/jimo.2013.9.901.  Google Scholar

Figure 1.  Various time epochs in a late-arrival system with delayed access (LAS-DA)
Figure 2.  State transition diagram for the original model with maximum batch size $ b $
Figure 3.  State transition diagram for an observable batch service queueing model with maximum batch size $ b $
Figure 4.  State transition diagram for the unobservable batch service queueing model with maximum batch size $ b $
Figure 6.  Effect of customer arrivals on the benefit function under different information policies with parameters $\mu = 0.15, b = 10, R = 30, C = 1$
Figure 7.  Effect of service rate on the benefit function under different information policies with parameters $\lambda = 0.75, b = 10, R = 30, C = 1$
Figure 8.  Equilibrium strategy vs batch size under observable policy for $\lambda = 0.2, \mu = 0.3, R = 10, C = 1$
Figure 9.  Equilibrium strategy vs batch size under unobservable policy for $\lambda = 0.2, \mu = 0.3, R = 5, C = 1$
Figure 10.  Effect of batch size on the benefit function under different information policies with parameters $\lambda = 0.75, \mu = 0.25, R = 30, C = 1$
Figure 11.  Dependence of performance measures on customer arrivals under the observable policy with parameters $ \mu = 0.15, b = 10, R = 30, C = 1$
Figure 12.  Comparison of average system lengths with respect to $b$ for $\lambda = 0.75, \mu = 0.25, R = 30, C = 1$
Figure 13.  Comparison of average system lengths with respect to $\lambda$ for $b = 10, \mu = 0.15, R = 30, C = 1$
[1]

Junichi Minagawa. On the uniqueness of Nash equilibrium in strategic-form games. Journal of Dynamics & Games, 2020, 7 (2) : 97-104. doi: 10.3934/jdg.2020006

[2]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[3]

Ardeshir Ahmadi, Hamed Davari-Ardakani. A multistage stochastic programming framework for cardinality constrained portfolio optimization. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 359-377. doi: 10.3934/naco.2017023

[4]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[5]

Chin-Chin Wu. Existence of traveling wavefront for discrete bistable competition model. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 973-984. doi: 10.3934/dcdsb.2011.16.973

[6]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[7]

Hong Seng Sim, Wah June Leong, Chuei Yee Chen, Siti Nur Iqmal Ibrahim. Multi-step spectral gradient methods with modified weak secant relation for large scale unconstrained optimization. Numerical Algebra, Control & Optimization, 2018, 8 (3) : 377-387. doi: 10.3934/naco.2018024

[8]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[9]

Cécile Carrère, Grégoire Nadin. Influence of mutations in phenotypically-structured populations in time periodic environment. Discrete & Continuous Dynamical Systems - B, 2020, 25 (9) : 3609-3630. doi: 10.3934/dcdsb.2020075

[10]

Guillermo Reyes, Juan-Luis Vázquez. Long time behavior for the inhomogeneous PME in a medium with slowly decaying density. Communications on Pure & Applied Analysis, 2009, 8 (2) : 493-508. doi: 10.3934/cpaa.2009.8.493

[11]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[12]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[13]

Alexey Yulin, Alan Champneys. Snake-to-isola transition and moving solitons via symmetry-breaking in discrete optical cavities. Discrete & Continuous Dynamical Systems - S, 2011, 4 (5) : 1341-1357. doi: 10.3934/dcdss.2011.4.1341

[14]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[15]

Tomáš Roubíček. An energy-conserving time-discretisation scheme for poroelastic media with phase-field fracture emitting waves and heat. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 867-893. doi: 10.3934/dcdss.2017044

[16]

Xiaomao Deng, Xiao-Chuan Cai, Jun Zou. A parallel space-time domain decomposition method for unsteady source inversion problems. Inverse Problems & Imaging, 2015, 9 (4) : 1069-1091. doi: 10.3934/ipi.2015.9.1069

2019 Impact Factor: 1.366

Metrics

  • PDF downloads (118)
  • HTML views (724)
  • Cited by (1)

Other articles
by authors

[Back to Top]